Spheres arising from multicomplexes

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

In 1992, Thomas Bier introduced a surprisingly simple way to construct a large number of simplicial spheres. He proved that, for any simplicial complex δ on the vertex set V with δ≢2V, the deleted join of δ with its Alexander dual δ∨ is a combinatorial sphere. In this paper, we extend Bier's construction to multicomplexes, and study their combinatorial and algebraic properties. We show that all these spheres are shellable and edge decomposable, which yields a new class of many shellable edge decomposable spheres that are not realizable as polytopes. It is also shown that these spheres are related to polarizations and Alexander duality for monomial ideals which appear in commutative algebra theory.

Original languageEnglish
Pages (from-to)2167-2184
Number of pages18
JournalJournal of Combinatorial Theory. Series A
Volume118
Issue number8
DOIs
Publication statusPublished - 2011 Nov 1
Externally publishedYes

Fingerprint

Decomposable
Alexander Duality
Monomial Ideals
Simplicial Complex
Commutative Algebra
Polytopes
Algebra
Join
Polarization
Vertex of a graph
Class

Keywords

  • Alexander duality
  • Bier spheres
  • Edge decomposability
  • Polarization
  • Shellability

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics

Cite this

Spheres arising from multicomplexes. / Murai, Satoshi.

In: Journal of Combinatorial Theory. Series A, Vol. 118, No. 8, 01.11.2011, p. 2167-2184.

Research output: Contribution to journalArticle

@article{77ba064c9d3d4aabac570de12b4f1e20,
title = "Spheres arising from multicomplexes",
abstract = "In 1992, Thomas Bier introduced a surprisingly simple way to construct a large number of simplicial spheres. He proved that, for any simplicial complex δ on the vertex set V with δ≢2V, the deleted join of δ with its Alexander dual δ∨ is a combinatorial sphere. In this paper, we extend Bier's construction to multicomplexes, and study their combinatorial and algebraic properties. We show that all these spheres are shellable and edge decomposable, which yields a new class of many shellable edge decomposable spheres that are not realizable as polytopes. It is also shown that these spheres are related to polarizations and Alexander duality for monomial ideals which appear in commutative algebra theory.",
keywords = "Alexander duality, Bier spheres, Edge decomposability, Polarization, Shellability",
author = "Satoshi Murai",
year = "2011",
month = "11",
day = "1",
doi = "10.1016/j.jcta.2011.04.015",
language = "English",
volume = "118",
pages = "2167--2184",
journal = "Journal of Combinatorial Theory - Series A",
issn = "0097-3165",
publisher = "Academic Press Inc.",
number = "8",

}

TY - JOUR

T1 - Spheres arising from multicomplexes

AU - Murai, Satoshi

PY - 2011/11/1

Y1 - 2011/11/1

N2 - In 1992, Thomas Bier introduced a surprisingly simple way to construct a large number of simplicial spheres. He proved that, for any simplicial complex δ on the vertex set V with δ≢2V, the deleted join of δ with its Alexander dual δ∨ is a combinatorial sphere. In this paper, we extend Bier's construction to multicomplexes, and study their combinatorial and algebraic properties. We show that all these spheres are shellable and edge decomposable, which yields a new class of many shellable edge decomposable spheres that are not realizable as polytopes. It is also shown that these spheres are related to polarizations and Alexander duality for monomial ideals which appear in commutative algebra theory.

AB - In 1992, Thomas Bier introduced a surprisingly simple way to construct a large number of simplicial spheres. He proved that, for any simplicial complex δ on the vertex set V with δ≢2V, the deleted join of δ with its Alexander dual δ∨ is a combinatorial sphere. In this paper, we extend Bier's construction to multicomplexes, and study their combinatorial and algebraic properties. We show that all these spheres are shellable and edge decomposable, which yields a new class of many shellable edge decomposable spheres that are not realizable as polytopes. It is also shown that these spheres are related to polarizations and Alexander duality for monomial ideals which appear in commutative algebra theory.

KW - Alexander duality

KW - Bier spheres

KW - Edge decomposability

KW - Polarization

KW - Shellability

UR - http://www.scopus.com/inward/record.url?scp=79956203728&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79956203728&partnerID=8YFLogxK

U2 - 10.1016/j.jcta.2011.04.015

DO - 10.1016/j.jcta.2011.04.015

M3 - Article

AN - SCOPUS:79956203728

VL - 118

SP - 2167

EP - 2184

JO - Journal of Combinatorial Theory - Series A

JF - Journal of Combinatorial Theory - Series A

SN - 0097-3165

IS - 8

ER -